Vermont, 2004

Winter Storm in Vermont, April 5 to 6, 2004

April 5 to 6, 2004 · NWS BTV · 5 events in 5 counties and zones

A spring storm system to the east of New England on April 4th and 5th, resulted in extensive moisture across the area. Precipitation was enhanced by an upslope northwest airflow.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A spring storm system to the east of New England on April 4th and 5th, resulted in extensive moisture across the area. Precipitation was enhanced by an upslope northwest airflow. Wet snow accumulated to between 4 and 7 inches, with up to 10 inches in portions of Orleans county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Apr 5, 10:26 AM EST, 34 minutes earlier.

Area forecast discussion, Apr 5, 10:26 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1026 AM EST MON APR 5 2004

...UPSLOPE EVENT NOW HAS STARTED WITH ADDITIONAL ACCUMULATION
EXPECTED ALONG THE WESTERN SLOPES...

SNOWFALL REPORTS FROM OBSERVERS AND SPOTTERS SHOW GENERALLY 4 TO 6
INCHES ACRS THE HIGHER TRRN OF THE DACKS/GREENS WITH JAY PEAK
RECEIVING CLOSE TO 8 INCHES AND MALONE AT 6 INCHES. A COMPLETE PNS
WL BE ISSUED SHORTLY. SOME REPORTS ACRS NORTHERN NY AND VT WITH VIS
BELOW QUARTER MILE WITH HEAVY SNOW AND AREAS OF BLOWING SNOW ATTM.

WATER VAPOR THIS MORNING SHOWS STRONG MID/UPPER LVL LOW ACRS THE
GULF OF MAINE WITH NUMEROUS EMBEDDED 5H VORTS ROTATING THRU OUR CWA.
CRNT MOSAIC RADAR ACRS FA AND SOUTHERN CANADA SHOWS AREAL EXTENT OF
PRECIP INCREASING WITH THE MOST INTENSE RETURNS ALONG THE WESTERN
SLOPES. VAD WIND PROFILE FROM CXX SHOWS LLVL WINDS HAVE BACKED TO NW
DIRECTION...WHICH WL ENHANCE LLVL LIFT ALONG THE WESTERN SLOPE OF
DACKS/GREEN MTNS THRU THIS AFTN. THIS COMBINED WITH SOME SYNOPTIC
FORCING WITH GOOD Q-VECTOR CONVERGENCE AND 7H FGEN WL HELP TO KEEP
SNOW GOING ACRS OUR FA. ALSO...LOCAL WS-ETA QPF FIELDS SHOW MTNS ZNS
STILL RECEIVING BTWN 0.25-0.75. THIS COMBINED WITH FAVORABLE SNOW
GROWTH PARAMETERS AND PLENTY OF LLVL MOISTURE AND USING A 12 TO 1
RATIO WL KEEP HIGHLIGHTS IN PLACE. WL CONT TO MENTION STORM TOTALS
OF 6 TO 12 INCHES GREEN MTNS AND 6 TO 10 INCHES DACKS.

WL UPDATE FCST TO LOWER TEMPS ACRS MOST LOCATIONS BASED ON CRNT OBS
AND LLVL CAA CONTINUING. ALSO...WL ADD AREAS OF BLOWING/DRIFTING
SNOW BASED ON CRNT REPORTS. OTHERWISE...REST OF FCST IN VERY GOOD
SHAPE.

TABER

...PREVIOUS FCST FOLLOWS...

TODAY INTO TONIGHT...DEEP CLOSED LOW INVOF OF CAPE COD STILL ON
TRACK TO LIFT SLOWLY NORTHWARD LATER TODAY AND STALL INVOF NEW
BRUNSWICK THROUGH WED MORNING. MEAN BNDRY LYR FLOW TO BACK FROM
NORTHERLY TO NORTHWESTERLY OVER THE COURSE OF THE AFTERNOON...THUS
SYNOPTIC SCALE SNOW SHOULD GRADUALLY TRANSITION TO THE MESOSCALE AS
UPSLOPE PARAMETERS BECOME INCREASINGLY FAVORABLE. STEEP 1000-850 HPA
LAPSE RATES >6C/KM...MOIST COLUMNAR MOISTURE PROFILES IN EXCESS OF
80% AND MEAN 850 HPA FLOW OF 30-40 KT ALL ARGUE FOR CONTINUANCE OF
WINTER STORM WARNINGS ACROSS NC/NE VT AND DACKS. EVEN SOME MINOR
ACCUMULATIONS SHOULD CONTINUE ACROSS THE EASTERN CHVLY AS
WELL...MAINLY THIS MORNING UNDER NORTH FLOW. AS THE FLOW BACKS SNOWS
SHOULD ABATE ACROSS THIS AREA DURING THE AFTERNOON HOURS. COLUMNAR
MOISTURE PROFILES BEGIN TO DRY LATER THIS EVENING...AND WILL MENTION
MAINLY CHC SHSN/FLURRIES MOST AREAS. MAIN EXCEPTION IS DACKS AND
NORTHERN GREENS WHERE UPSLOPE SNOWS SHOULD CONTINUE INTO EARLY TUE.
P-GRAD TO REMAIN TIGHT DUE TO NEARLY STATIONARY LOW EAST OF
REGION...THUS MANY AREAS TO HOLD ON TO BRISK CONDS OVERNIGHT.

TUE INTO THURSDAY...BY TUE FLOW BACKS SLOWLY TO WNW WITH ANY
REMAINING SHSN CONFINED TO FAR NORTHERN GREENS. ELSEWHERE PARTIAL
SUN SHOULD BE REALIZED ACROSS MANY LOCALES. MAINLY DRY TUE NT WITH
CLEAR SKIES GIVING WAY TO MID-HIGH LEVEL CLOUDINESS OVERNT INTO WED
AS WEAK NORTHERN STREAM SYSTEM DROPS SOUTHEAST FROM NORTHERN GREAT
LAKES REGION AND PASSES OFF TO THE SOUTHWEST OF FA. BY THU SOME
DISCREPANCIES ARISE AMONG OPERATIONAL SOLNS ON EVOLUTION OF CENTRAL
U.S. TROUGHINESS ADVANCING EASTWARD. ETA/CANADIAN CAMPS ADVERTISE A
FLATTER MEAN SOLN WHEREAS GFS/ECMWF ARGUE FOR A MORE AMPLIFIED
SCENARIO BRINGING SYNOPTIC RA/SN NORTHWARD TOWARDS REGION BY LATER
ON THU. ETA/CANADIAN SOLNS LOOK MORE REASONABLE AS CURRENT UPPER LOW
SHOULD ONLY TRUDGINGLY LIFT NE AWAY FROM REGION...THUS DEFLECTING
ANY UPSTREAM SYSTEM SOUTH OF REGION. HOWEVER...DUE TO UNCERTAINTY
WILL MAIN PREVIOUS FCST AND MAINTAIN SLT CHC/CHC POPS FOR SHRASN
HERE.

THU NT ONWARD...REST OF EXTENDED UNCHANGED. LATEST 00Z OPERATIONAL
GFS DOES MAINTAIN AFOREMENTIONED HIGHLY AMPLIFIED MID LEVEL FLOW
THROUGH PERIOD...AND ARGUES FOR YET ANOTHER SYSTEM TO AFFECT AREA BY
DUN INTO MON. WILL DEFER TO LATER SHIFTS AND FUTURE ENSEMBLE RUNS
ON THIS SCENARIO AND MAINTAIN DRY FCST DUE TO UNCERTAINTY FOR NOW.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER STORM WARNING TODAY THRU TUE MORNING FOR
VTZ003-004-006>008-016>018.

NY...WINTER STORM WARNING FOR TODAY THRU TUE MORNING FOR
NYZ029>031-034.

&&

PUBLIC...JMG
AVIATION...EE
Hazardous weather outlook, Apr 5, 4:00 AM EST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
500 AM EDT MON APR 5 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-051100-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
500 AM EDT MON APR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

WINTER STORM WARNINGS CONTINUE TODAY AND TONIGHT FOR THE NORTHERN
ADIRONDACKS OF NEW YORK AND FOR PORTIONS OF NORTHERN AND CENTRAL
VERMONT.  THE AREAS IN VERMONT INCLUDE MUCH OF NORTHERN AND CENTRAL
VERMONT AND THE EASTERN PORTIONS OF FRANKLIN...CHITTENDEN...AND
ADDISON COUNTIES.  UPSLOPE SNOWS ARE EXPECTED IN THESE AREAS AND THIS
WILL BRING HEAVIER SNOWS TO MOUNTAIN LOCATIONS.  EXPECTED 4 TO 8
INCHES OF TOTAL SNOW ACCUMULATION ACROSS THE NORTHERN ADIRONDACKS AND
6 TO 12 INCHES FOR THE WARNING AREA IN VERMONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY IN ORDER TO SOLICIT SNOWFALL
REPORTS.

EVENSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm. Local standard time, as filed.

Winter Storm, Eastern Chittenden

When
April 5, 11:00 AM EST to April 6, 1:00 AM EST
Where
Eastern Chittenden forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Winter Storm, Eastern Franklin

When
April 5, 11:00 AM EST to April 6, 1:00 AM EST
Where
Eastern Franklin forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Winter Storm, Lamoille

When
April 5, 11:00 AM EST to April 6, 1:00 AM EST
Where
Lamoille forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Winter Storm, Orleans

When
April 5, 11:00 AM EST to April 6, 1:00 AM EST
Where
Orleans forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
April 5, 11:00 AM EST to April 6, 1:00 AM EST
Where
Washington forecast zone
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393913, 5393914, 5393915, 5393916, 5393917.